MAUDE Adverse Event Report: COOK INC BUSH URETERAL ILLUMINATING CATHETER SET; FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL

COOK INC BUSH URETERAL ILLUMINATING CATHETER SET; FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL
Catalog Number 084120
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a laparoscopic colectomy with cystoscopic stent placement procedure, the device started to melt where the stent attaches to the black casing that connects to the light source.This was not noticed until the procedure had been completed.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length.Start illumination with the light source at the lowest setting, as many light sources product thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source`s actual thermal energy output is unknown.The visual inspection of the returned device reported: the clear illumination section of the device was not returned.There appears to be a region approximately 2mm in total length, where the outer sheathing is melted.Adjacent to the melting there is some shiny unidentified material that appear to have run down the exterior of the device when liquid.The plug on the device was noted as being secure.There is a knick in the exterior sheathing 15cm from the spring.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.It should be noted there were no other reported complaints for this lot number.Based on the information provided, and the results of our investigation, it was hypothesized that the device had experienced melting due to excessive thermal energy as noted in the ifu.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
During a laparoscopic colectomy with cystoscopic stent placement procedure, the device started to melt where the stent attaches to the black casing that connects to the light source.This was not noticed until the procedure had been completed.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length.Start illumination with the light source at the lowest setting, as many light sources produce thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source`s actual thermal energy output is unknown.The visual inspection of the returned device reported: the clear illumination section of the device was not returned.There appears to be a region approximately 2mm in total length, where the outer sheathing is melted.Adjacent to the melting there is some shiny unidentified material that appear to have run down the exterior of the device when liquid.The plug on the device was noted as being secure.There is a knick in the exterior sheathing 15cm from the spring.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, examination of the returned device and the results of our investigation, it was hypothesized that the device experienced melting due to excessive thermal energy as noted in the ifu.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
During a laparoscopic colectomy with cystoscopic stent placement procedure, the device started to melt where the stent attaches to the black casing that connects to the light source.This was not noticed until the procedure had been completed.Additional information was requested.The customer advised that there are no records of harm to the staff or patient.Details of the device use, light source type and settings are not available.The catheters were removed by hand at the end of the procedure.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.No further information will be provided by the customer as when the customer was called back she stated, " she had no recollection of the event and stated she would not have any records of it." the instructions for use that accompany each device states under the precautions section that " the anodized aluminum plug conducts heat.Allow the plug to cool down prior to attempting to unplug." the instructions for use also state under the instructions for use section that: " note: this catheter will not transmit thermal energy along its light fibers to patient tissue.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction and will not be transmitted along the catheter length." "note: high-energy light sources such as xenon may cause overheating of the anodized aluminum plug.An adapter (available from most light source manufacturers) will ensure product safety and functionality." "note: start illumination with the light source at the lowest setting, as many light sources produce thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.".
 
Additional Manufacturer Narrative
Date follow-up 2 was submitted ¿ march 01 2017.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.The settings of the light source were not known; the failure of the device at the junction of the catheter/light plug junction matches a root cause of the device being subjected thermal energy beyond design.Due to a lack of testing on methods to prevent overheating and what precise power levels lead to overheating, action was initiated for the issue of the bush catheter overheating.It was determined that while the design of the bush catheter was sufficient for the light sources present at the time of its design, changes in the power levels available for use in surgical theaters led to unsafe conditions.

Brand Name
BUSH URETERAL ILLUMINATING CATHETER SET
Common Device Name
FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5839561
Report Number1820334-2016-00704
Device Sequence Number16210801
Product Code FCS
UDI-Device Identifier00827002167469
UDI-Public(01)00827002167469(17)180824(10)6146513
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K923436
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Remedial Action Notification,Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number084120
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/05/2016
Supplement Date Received by ManufacturerNot provided
Not provided
06/30/2017
Initial Report FDA Received Date08/02/2016
Supplement Report FDA Received Date01/12/2017
03/01/2017
07/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1870-2017
Patient Sequence Number1